West Virginia, 2011

Heavy Snow in West Virginia, April 2 to 3, 2011

April 2 to 3, 2011 · NWS PBZ · 2 events in 2 counties and zones

A slow moving upper level low pressure system combined with cold northwest flow aloft produced well over a foot of snow in higher elevations of Preston and Tucker counties. 1 inches at Davis in Tucker county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving upper level low pressure system combined with cold northwest flow aloft produced well over a foot of snow in higher elevations of Preston and Tucker counties. Storm total snowfall was 12.5 inches in 24 hours at Terra Alta in Preston county and 17.1 inches at Davis in Tucker county. The heaviest snow fell late in the afternoon of the 2nd in thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 12:37 AM EST, 23 minutes earlier.

Area forecast discussion, Apr 2, 12:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 AM EDT SAT APR 2 2011

.SYNOPSIS...
LIGHT SHOWERS WILL REMAIN ACROSS THE UPPER OHIO VALLEY INTO
SATURDAY DUE TO AN INCOMING UPPER LEVEL SYSTEM FROM THE MIDWEST. A
POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN FOR
THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
LIGHT MIX OF RAIN AND SNOW SHOWERS WILL RESUME TONIGHT WITH THE
APPROACH OF ANOTHER SHORTWAVE AND CONTINUE INTO SATURDAY. LIGHT
SNOW ACCUMULATION ARE ANTICIPATED, MAINLY ON GRASSY AREAS DUE TO
SURFACE AIR AND GROUND TEMPERATURES ONLY TOUCHING THE FREEZING
MARK AT TIMES LATE TONIGHT.

FORECASTED LOW TEMPERATURES TONIGHT SLIGHTLY WARMER THAN BLEND OF
GFS AND NAM MOS VALUES. HIGHS SATURDAY WERE CLOSE TO THIS GUIDANCE.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
BLEND OF SREF, NAEFS AND ECMWF MODEL OUTPUT SHOW SHOWERS ENDING
SATURDAY EVENING AS THE UPPER LEVEL TROUGH EXITS EAST.

WARM FRONT DEVELOPMENT, ASSOCIATED WITH THE INCOMING LOW PRESSURE
SYSTEM, COMING EAST FROM WASHINGTON STATE, MAY INITIATE SHOWERS
ACROSS THE UPPER OHIO VALLEY SUNDAY AFTERNOON, BUT MORE LIKELY
SUNDAY NIGHT.

A SURGE OF MOIST SOUTHERLY WINDS WILL INCREASE INSTABILITY MONDAY
AND THE POSSIBILITY OF THUNDERSTORMS. SPC HAS OUTLOOKED THAT THE
THUNDERSTORMS MAY EVEN REACH SEVERE POTENTIAL THAT WILL DEPEND ON
THE EXTENT OF DEEP LAYER SHEAR DEVELOPMENT.

FORECASTED TEMPERATURES THIS PERIOD USING A BLEND OF GFS MOS, NAM
MOS AND SREF MEAN VALUES, THAT SHOWED CONTINUED COOLER THAN NORMAL
VALUES THROUGH SUNDAY, BUT THEN VALUES 10 DEGREES WARMER THAN
NORMAL MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DIFFERENCES IN THE MEDIUM RANGE MODELS CONTINUE WITH THE PROGRESSION
OF THE FRONTAL BOUNDARY ACROSS THE REGION. WILL CONTINUE TO USE A
COMPROMISE SOLUTION CLOSE TO HPC...WITH LIKELY POPS AREA-WIDE NEAR
AND SOUTH OF THE WARM FRONT MONDAY NIGHT. THE COLD FRONT IS
PROJECTED TO CROSS THE AREA EARLY TUESDAY WITH HIGH POPS
CONTINUING.

WILL HAVE TO MONITOR THE SITUATION CLOSELY...AS SOME GULF TAP OF
MOISTURE COULD LEAD TO RAINFALL TOTALS EXCEEDING ONE INCH...WHICH
WILL LIKELY RESULT IN RIVER LEVELS RISING ONCE AGAIN. PRECIP WILL
DIMINISH TUESDAY NIGHT AND WEDNESDAY AS THE SYSTEM EXITS TO THE
EAST.

ECMWF/GFS DIFFER ON HOW TO HANDLE FAST MOVING IMPULSES FOR
MID/LATE WEEK. WILL USE CHANCE POPS FOR MOST AREAS GIVEN THE
DIFFERENCES. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL
PREVAIL.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...

AN UPPER LEVEL WAVE WILL CROSS THE REGION TODAY. CONDITIONS WILL
LOWER TO MVFR EARLY THIS MORNING...AND CONTINUE AT MVFR THROUGH
MUCH OF THIS TAF PERIOD. A FEW RAIN SHOWERS MIXED WITH SNOW ARE
POSSIBLE THIS MORNING ASSOCIATED WITH THE UPPER WAVE. CONDITIONS ARE
EXPECTED TO RAISE TO VFR FOR A WHILE THIS AFTERNOON...BUT THEN
FALL AGAIN TOWARD SUNSET. AS A HIGH PRESSURE RIDGE BEGINS TO BUILD
IN TONIGHT FROM THE WEST...CONDITIONS WILL TREND TOWARD VFR.

MAINLY VFR WEATHER WILL THEN PREVAIL THROUGH MOST OF SUNDAY UNDER
SURFACE RIDGE. NEXT SYSTEM PULLING INTO THE GREAT LAKES WILL BRING
RAIN WITH SCATTERED THUNDERSTORMS SUNDAY NIGHT INTO EARLY TUESDAY.
PERIODS OF IFR CONDITIONS ARE LIKELY. PRECIPITATION SHOULD
DIMINISH TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS AND
VFR POSSIBLE WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 1, 3:31 AM EST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT FRI APR 1 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-020845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
431 AM EDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Tucker

When
April 2, 1:00 AM EST to April 3, 4:00 AM EST
Where
Tucker forecast zone
Reported by
COOP Observer

Heavy Snow, Preston

When
April 2, 1:00 AM EST to April 3, 5:00 AM EST
Where
Preston forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292117, 292118.